Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 5:35 PM CDT for 4 counties in Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 5:35 PM CDT (22:35 UTC)
- Expired
- May 16, 2017, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dodge County, NE, Douglas County, NE, Saunders County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:38 PM CDT | HAIL 1.75 | 2 Ssw Fremont, NE | QUARTER TO GOLFBALL HAIL |
| May 16, 5:51 PM CDT | HAIL 1.75 | Fremont, NE | UP TO GOLFBALL SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS53 KOAX 162235
SVROAX
NEC053-055-155-177-162315-
/O.NEW.KOAX.SV.W.0071.170516T2235Z-170516T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
535 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Western Washington County in east central Nebraska...
Eastern Dodge County in east central Nebraska...
Northwestern Douglas County in east central Nebraska...
Northeastern Saunders County in east central Nebraska...
* Until 615 PM CDT
* At 535 PM CDT, a severe thunderstorm was located over Inglewood, or
28 miles west of Omaha, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fremont, Blair, Arlington, Cedar Bluffs, Nickerson, Kennard,
Inglewood, Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State
Recreation Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 140 and 157.
Highway 30 IN Nebraska between mile markers 420 and 438, and between
mile markers 444 and 447.
Highway 75 IN Nebraska near mile marker 114.
Highway 77 IN Nebraska between mile markers 108 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 9647 4142 9668 4169 9647 4153 9609
TIME...MOT...LOC 2235Z 233DEG 35KT 4140 9652
HAIL...1.25IN
WIND...60MPH
$$
MILLER3 follow-up statements
191
WWUS53 KOAX 162241
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
541 PM CDT TUE MAY 16 2017
NEC053-055-155-177-162315-
/O.CON.KOAX.SV.W.0071.000000T0000Z-170516T2315Z/
Washington NE-Dodge NE-Douglas NE-Saunders NE-
541 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN WASHINGTON...EASTERN DODGE...NORTHWESTERN DOUGLAS AND
NORTHEASTERN SAUNDERS COUNTIES...
At 540 PM CDT, a severe thunderstorm was located over Fremont, or 26
miles northwest of Omaha, moving northeast at 40 mph. Off duty NWS
personnel reported golfball size hail on the south edge of Fremont at
538 pm.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fremont, Blair, Arlington, Cedar Bluffs, Nickerson, Kennard,
Inglewood, Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State
Recreation Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 140 and 157.
Highway 30 IN Nebraska between mile markers 420 and 438, and between
mile markers 444 and 447.
Highway 75 IN Nebraska near mile marker 114.
Highway 77 IN Nebraska between mile markers 108 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4132 9647 4142 9668 4169 9647 4153 9609
TIME...MOT...LOC 2240Z 233DEG 35KT 4143 9646
HAIL...1.75IN
WIND...60MPH
$$
MILLER933
WWUS53 KOAX 162255
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
555 PM CDT TUE MAY 16 2017
NEC053-055-155-177-162315-
/O.CON.KOAX.SV.W.0071.000000T0000Z-170516T2315Z/
Washington NE-Dodge NE-Douglas NE-Saunders NE-
555 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN WASHINGTON...EASTERN DODGE...NORTHWESTERN DOUGLAS AND
NORTHEASTERN SAUNDERS COUNTIES...
At 554 PM CDT, a severe thunderstorm was located near Arlington, or
24 miles northwest of Omaha, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fremont, Blair, Arlington, Cedar Bluffs, Nickerson, Kennard,
Inglewood, Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State
Recreation Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 140 and 157.
Highway 30 IN Nebraska between mile markers 420 and 438, and between
mile markers 444 and 447.
Highway 75 IN Nebraska near mile marker 114.
Highway 77 IN Nebraska between mile markers 108 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4132 9647 4142 9668 4169 9647 4153 9609
TIME...MOT...LOC 2254Z 231DEG 28KT 4147 9641
HAIL...1.50IN
WIND...60MPH
$$
MILLER582
WWUS53 KOAX 162307
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
607 PM CDT TUE MAY 16 2017
NEC053-055-155-177-162315-
/O.CON.KOAX.SV.W.0071.000000T0000Z-170516T2315Z/
Washington NE-Dodge NE-Douglas NE-Saunders NE-
607 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN WASHINGTON...EASTERN DODGE...NORTHWESTERN DOUGLAS AND
NORTHEASTERN SAUNDERS COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Arlington, or
24 miles northwest of Omaha, moving northeast at 35 mph. More storms
were back over Fremont. This warning may need to be extended or
reissued.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fremont, Blair, Arlington, Cedar Bluffs, Nickerson, Kennard,
Inglewood, Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State
Recreation Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 140 and 157.
Highway 30 IN Nebraska between mile markers 420 and 438, and between
mile markers 444 and 447.
Highway 75 IN Nebraska near mile marker 114.
Highway 77 IN Nebraska between mile markers 108 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4132 9647 4142 9668 4169 9647 4153 9609
TIME...MOT...LOC 2306Z 230DEG 29KT 4151 9637
HAIL...1.25IN
WIND...60MPH
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Special weather statement, May 16, 4:46 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 446 PM CDT TUE MAY 16 2017 NEZ050-065-066-078-162200- Seward NE-Butler NE-Lancaster NE-Saline NE- 446 PM CDT TUE MAY 16 2017 ...Significant Weather Advisory for NORTHWESTERN LANCASTER... SEWARD...NORTHWESTERN SALINE AND SOUTHWESTERN BUTLER COUNTIES UNTIL 500 PM CDT... At 443 PM CDT, Doppler radar was tracking strong thunderstorms just west of Beaver Crossing, or 13 miles east of York, moving northeast at 40 mph. Other storms were developing over parts of south central Nebraska. Hail and winds in excess of 40 mph will be possible with these storms. Intensification is likely between 500 pm and 530 pm. Locations impacted include... Seward, Milford, Friend, Utica, Beaver Crossing, Staplehurst, Garland, Pleasant Dale, Bee, Ulysses, Goehner, Cordova, Surprise, Pawnee State Recreation Area, Blue River State Recreation Area and Tamora. This includes Interstate 80 IN Nebraska between mile markers 366 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4107 9737 4118 9714 4083 9682 4055 9737 TIME...MOT...LOC 2143Z 224DEG 34KT 4080 9736 MILLER
Local storm report, May 16, 5:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
502 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL TAMORA 40.90N 97.22W
05/16/2017 E1.00 INCH SEWARD NE FIRE DEPT/RESCUE
&&
KGROSSLocal storm report, May 16, 5:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SEWARD 40.91N 97.10W
05/16/2017 M1.00 INCH SEWARD NE TRAINED SPOTTER
&&
MEADThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:12 PM CDT | Special Weather Statement | OAX | Butler, Seward | 18 min |
| May 15, 10:25 PM CDT | Special Weather Statement | OAX | Antelope | 35 min |
| May 15, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 34 min |
| May 15, 10:43 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 10:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 11:04 PM CDT | Special Weather Statement | OAX | Platte | 41 min |
| May 15, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton, Wayne | 34 min |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 15, 11:27 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte | 48 min |
| May 15, 11:30 PM CDT | Special Weather Statement | OAX | Cuming | 30 min |
| May 15, 11:40 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 15, 11:47 PM CDT | Special Weather Statement | OAX | Butler, Saline, Seward | 43 min |
| May 16, 12:05 AM CDT | Special Weather Statement | OAX | Thurston | 40 min |
| May 16, 4:46 PM CDT | Special Weather Statement | OAX | Seward | 14 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 38 min |
| May 16, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 34 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more | 52 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 45 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 42 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 38 min |
| May 16, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.